Q & A - Testicular pain and gliclazides

Our panel of experts answer questions posted on our website.

Q: Testicular pain

An 18-year-old boy presented with right testicular pain, which he had experienced for 72 hours. The right testicle was quite enlarged and very tender - there was no discharge or dysuria. I felt that torsion had to be ruled out, but the hospital kept him under observation and continued antibiotics that were started by the GP three days before. Can the scan differentiate between torsion and orchitis with certainty and was this the right approach?

In general all young men with acute scrotal pain should have an exploration. While a torsion of more than 24 hours usually results in death of the testis, this is not always the case.

If very expert Doppler ultrasound is available then differentiation may be possible,1 but this is still not accepted as standard policy and most experts would still regard exploration as the standard of care.

What is certain is that clinical examination will get it wrong too often not to refer these patients immediately.

  • Mr Gordon Muir is consultant urologist at King's College Hospital, London
  • 1. Sriprasad S, Kooiman GG, Muir GH, Sidhu PS. Br J Radiol 2001; 74 (886): 965-7.

Q: Gliclazide and glucose monitoring

Should patients started on gliclazide monitor their blood glucose and how often? How high is the risk of significant hypoglycaemia?

Home blood glucose monitoring

The cost to the NHS of home blood glucose monitoring (HBGM) is said to be greater than that of all hypoglycaemic tablet therapies combined, hence there is great interest in limiting inappropriate use of this technique.

The evidence supporting routine HBGM in type-2 diabetes is not strong. The most recent study concluded that 'it is likely that HBGM is beneficial in some circumstances, for example as an educational tool, for patients with type-2 diabetes not using insulin who have poor glycaemic control. More information is needed about timing and frequency of monitoring ...'

Given this level of uncertainty, there needs to be a good clinical reason for patients to perform HBGM.

As sulphonylurea (SU) agents, such as gliclazide, induce insulin secretion they can cause hypoglycaemia in both monotherapy and when used in combination (with metformin, glitazones and gliptins).

HBGM can detect this, treat and then avoid. Rates of hypoglycaemia due to SU therapy can appear high, for example in the ADOPT study almost 40 per cent of patients receiving glibenclamide experienced hypoglycaemia.

This probably highlights the tight glycaemic targets and mandatory titration regimens used in the study and, even in this setting, only 0.6 per cent were regarded as serious events.

In real life, significant SU-induced hypoglycaemia is uncommon outside the elderly and those with diminished renal capacity and short-acting agents, such as a gliclazide, are probably advantageous.

If stable, patients who manage their diabetes with SUs, nateglinide or repaglinide should be taught the principles of HBGM and encouraged to monitor twice a week fasting plus at one other time. HBGM should be performed more frequently if symptomatic, following dosage changes, or if unwell.

  • Professor Steve Bain is professor of medicine (diabetes) at the Singleton Hospital, Swansea NHS Trust and University of Wales.

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in